Coping With the Side Effects of Cholesterol Drugs
High cholesterol can be difficult to manage, and you may need to try a few treatment options before finding the right one. Piedmont Healthcare Cardiologist Bukola Olubi, MD, shares what she tells her patients about the treatment process.
People who have high cholesterol usually have a higher risk of having a heart attack, stroke, and other major health problems. And the higher your cholesterol, the higher your risk. Fortunately, high cholesterol can almost always be lowered with a combination of lifestyle changes and medication—but those treatments do come with potential side effects.
The most common medications we use are called statins. We also have other drugs called cholesterol absorption inhibitors, and sometimes we use bile-acid-binding resins. Also available are fibrates, niacin, and recently, injectable medications called PCSK9 inhibitors have come to the market.
One of the limitations we have with statins is there is a number of side effects that cause patients to stop taking them, not take them as often as they should, or make them afraid to take them. The most common side effect I hear about is muscle pain. On very rare occasions, I’ve seen muscle damage.
Statins can also cause problems like rashes, diarrhea and nausea. There have been some cases of increased blood sugar; rarely, patients have developed diabetes after taking statins. There’s also been talk about individuals experiencing memory issues. These side effects can make taking the statins very difficult and sometimes impossible.
To me, it’s a risk-benefit ratio. A lot of these side effects are very rare, and if you talk to your healthcare provider about them, he or she can always adjust medications accordingly.
It is possible to avoid or alleviate some of these side effects, depending on what they are. For example, people who are vitamin D deficient tend to have more muscle aches from the statins. So if you’re experiencing muscle aches, you want to make sure you get your vitamin D levels checked, and if they’re low, bring them up to an appropriate level. Sometimes supplements like the antioxidant coenzyme Q10 can be helpful to ease muscle aches as well.
Before patients start statins, I usually do a questionnaire to find out if they are having muscle aches to begin with. A lot of people have heard about the potential side effect of muscle aches, so then if they have any kind of ache, they immediately think it’s because of the statins. It’s also important to make sure you look at how you’re taking the medication. What other supplements are you taking with it? Some people don’t realize that certain things like grapefruit juice can affect statins and make side effects worse.
Once we’ve established that the statins are indeed causing muscle aches, I’ll try an alternative statin. I tell my patients, “You have to kiss some frogs before you find your Prince Charming.” Not every statin is going to cause muscle aches for each individual patient—every patient is different. I may have a patient who didn’t do well on one particular statin, and they do well on another. I’ll have them hold off on taking the statin for a couple of weeks—what we call a statin holiday—and then we see if their muscle aches improve. If they don’t get any better, I don’t think statins are causing them. If they improve significantly, I’ll try switching to another brand of statin.
If my patient has tried all the different statins, and still has the same issues with side effects, then I’ll go to other cholesterol-lowering drugs, like the bile-acid-binding resins, cholesterol absorption inhibitors, or the newer PCSK9 inhibitors, if the patient qualifies. PCSK9 inhibitors have been shown to lower LDL cholesterol by as much as 70%! Those are pretty impressive numbers.
Side effects of cholesterol medications like bile-acid-binding resins, cholesterol absorption inhibitors, and PCSK9 inhibitors tend to be more tolerable than those of statins. Bile-acid-binding resins may cause mostly gastrointestinal side effects including constipation, abdominal pain, vomiting, and diarrhea. Side effects of cholesterol absorption inhibitors are minor and may include stomachaches, diarrhea, fatigue, and headaches. PCSK9 inhibitors may cause side effects including injection-site rash, limb pain, and fatigue.
The most important thing I want my patients to know about side effects of cholesterol medications is that if they experience side effects, they shouldn’t immediately stop taking the drug. I tell them to call me or come see me, and then I can assess the situation and offer solutions.